Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
133 Doctors are Online

Can atenolol 50mg and hctz 25MG cause thinning of hair?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 1978
Answered : 6595 Questions
Can Atenolol 50mg and HCTZ 25MG daily cause hair thining leaving bald spots on top of my head? I've noticed this
more since Atenolol was increased and HCTZ was added this past XXXXXXX (2012)

Should I see a dermatologist?

Thank you XXXXXXX

Posted Sun, 16 Dec 2012 in Medicines and Side Effects
Answered by Dr. Pavan Kumar Gupta 5 hours later
Thanks for the query.
This condition called as TELOGEN EFFLUVIUM can be caused by the atenolol being taken by you but there can be various other causes for thinning of hair and bald spots arising in you.
The most common causes of hair thinning are chronic stress and dietary deficiencies like deficiency of iron,B complex vitamins and specially VIT B6 and VIT B12.
Deranged thyroid functions can also result in bald spots.
Other causes could be 
Alopecia aerata
Ringworm of scalp
Conditions like lupus etc.

I would advise you to change from atenolol to some  other antihypertensive after consulting your doctor and start taking a good balanced diet along with proper supplements of iron and B COMPLEX vitamins and get tested for thyroid functions.

Wait for couple of months and see the result.
If still no change,you may consult a dermatologist for the diagnosis of cause and treatment.
 I hope to have answered your query however you may revert to me for any further query.
Best of luck
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask an Internal Med Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor